Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 242, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2016, 5:51 PM MDT for Dewey County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2016, 5:51 PM MDT (23:51 UTC)
- Expired
- Aug 14, 2016, 6:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:41 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 14, 5:41 PM MDT, 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 641 PM CDT SUN AUG 14 2016 .UPDATE... Issued at 633 PM CDT SUN AUG 14 2016 A Severe Thunderstorm Watch has been issued. With a developing moderate jet across central SD, some severe storms have already formed this evening. Large hail and strong winds will be the main threats. Current forecast pops cover the storm potential well. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 303 PM CDT SUN AUG 14 2016 A surface high pressure is shifting east of the region this afternoon with return flow developing west river. While surface moisture within the return flow is unimpressive, moisture is increasing at 850 mb. The moisture, along with a weak upper level shortwave currently over Montana, will contribute to convection near the Black Hills this afternoon. As the shortwave progresses eastward tonight, showers and thunderstorms should move across this CWA. Some thunderstorms in south central SD later this evening could become strong with small hail and gusty winds possible. Based on a slow storm motion, locally heavy rainfall will also be possible. Instability diminishes east of the Missouri River with strong storms unlikely. The threat for strong to severe storms on Monday is a little more unclear. A shortwave will be located over the Northern Plains with surface low over central SD. Warm, moist air looks possible ahead of a low pressure system with MU-CAPE values around 2K J/KG. Depending on which model used, 0-6 KM bulk shear values should average between 25 to 35 knots. This setup should be efficient enough for iso/sct severe storms. However moisture return is questionable, as the the position of the surface low. The surface low and upper level shortwave will progress east of the region on Tuesday with conditions drying out. .LONG TERM...(Wednesday through Sunday) Issued at 303 PM CDT SUN AUG 14 2016 The medium range forecast models are coming into better agreement regarding the upcoming pattern change that will occur on Thursday night. Very warm/hot temps with dewpoints in the 60s will occur on Wednesday and Thursday. Thunderstorm chances will increase on Thursday and Thursday night as a strong trough of low pressure brings a potent cold front to the region. The best chances for storms appear to be Thursday evening. After the front moves through, temps will see a considerable cooldown with highs only the low to mid 70s by Saturday and Sunday. Chances of thunderstorms will decrease fairly quickly as the front moves through Friday morning, leaving a cooler and mostly dry weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 633 PM CDT SUN AUG 14 2016 VFR conditions are expected through the period except in the vicinity of thunderstorms. An area of storms has developed across western SD and is moving into central SD this evening. Some of these storms may be severe and could impact KMBG or KPIR by 2z. The storms will continue to move east overnight and through the early morning hours, though severe potential is expected to diminish in the east. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...SD LONG TERM...Scarlett AVIATION...Wise
Hazardous weather outlook, Aug 14, 3:31 AM MDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 431 AM CDT SUN AUG 14 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 431 AM CDT SUN AUG 14 2016 /331 AM MDT SUN AUG 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SD AND MOVE EAST DURING THE OVERNIGHT HOURS. A FEW STRONG STORMS ARE POSSIBLE, BUT STORMS SHOULD WEAKEN AS THEY MOVE EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LOW PRESSURE SYSTEM DEVELOPING OVER THE REGION MONDAY COULD BE THE FOCUS FOR THUNDERSTORMS ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE STRONG TO SEVERE. ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
In the hours before
Special weather statement, Aug 14, 4:05 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM MDT SUN AUG 14 2016
SDZ003-142245-
CORSON SD-
405 PM MDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CORSON COUNTY UNTIL
445 PM MDT...
AT 404 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF SHAMBO RANCH...OR 23 MILES SOUTHEAST OF LEMMON...
MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CORSON
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4575 10200 4584 10186 4564 10169 4552 10196
4556 10200
TIME...MOT...LOC 2204Z 229DEG 12KT 4564 10192
WISELocal storm report, Aug 14, 5:03 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
603 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL SHAMBO RANCH 45.53N 101.83W
08/14/2016 E2.00 INCH CORSON SD PUBLIC
QUE BALL AND GOLFBALL SIZE HAIL.
&&
KGSpecial weather statement, Aug 14, 5:43 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM MDT SUN AUG 14 2016
SDZ015-150030-
DEWEY SD-
543 PM MDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY UNTIL
630 PM MDT...
AT 542 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ISABEL...OR 20 MILES NORTH OF LANTRY...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LANTRY...ISABEL...FIRESTEEL...GREEN GRASS...
BEAR CREEK AND LITTLE MOREAU REC AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4504 10148 4538 10149 4539 10147 4547 10147
4536 10088 4499 10132 4500 10150 4503 10150
TIME...MOT...LOC 2342Z 293DEG 19KT 4531 10139
LUECKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:05 PM MDT | Special Weather Statement | ABR | Corson | 40 min |
| Aug 14, 4:22 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 38 min |
| Aug 14, 5:43 PM MDT | Special Weather Statement | ABR | Dewey | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.